Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 233, NWS Nashville, TN

May 31, 1998Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 31, 1998, 9:04 PM CDT for Stewart County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 9:04 PM CDT (02:04 UTC)
Expired
May 31, 1998, 9:45 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 56 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:55 PM CDTThunderstorm Wind 50Dover, TNTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 8:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3629 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
5.1
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS1 KBNA 010206 RRA
SVRBNA
TNC161-010245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
904 PM CDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEWART COUNTY IN MIDDLE TENNESSEE

* UNTIL 945 PM CDT

* AT 900 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 24 MILES NORTHWEST OF DOVER OR 12 MILES
  NORTHWEST OF MODEL MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  MODEL AT 915 PM CDT
  FORT HENRY AT 920 PM CDT
  BUMPUS MILLS AT 930 PM CDT
  DOVER AT 935 PM CDT
  LEGATE AT 940 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

MAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:03 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 31, 7:03 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT SUN MAY 31 1998

SFC FNT STILL N OF OH RIVER AT 00Z AND MOVG SLOLY SEWD. RADAR SHOWS
ABSOLUTELY NOTHING HEADING TWD FA. STILL BLV WE WL SEE SOME ACTIVITY
ALONG THE FNT...ALTHO ANY TSRA STILL HRS AWAY.

THEREFORE RECOMMEND MENTION OF SVR BE REMOVED FROM MID TN ZNS FOR TNGT
W/ CHC OF TS PUSHED TO AFTER MIDNIGHT.

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:50 PM CDTTornado WarningOHXStewart35 min
May 31, 9:59 PM CDTTornado WarningOHXHouston, Montgomery51 min
May 31, 10:13 PM CDTSevere Thunderstorm WarningOHXDickson47 min
May 31, 10:16 PM CDTSevere Thunderstorm WarningOHXSumner49 min
May 31, 10:22 PM CDTSevere Thunderstorm WarningOHXPickett18 min
May 31, 10:40 PM CDTTornado WarningOHXSumner35 min
May 31, 10:48 PM CDTTornado WarningOHXCheatham52 min
Jun 1, 12:44 AM CDTSevere Thunderstorm WarningOHXBedford51 min
Jun 1, 1:04 AM CDTSevere Thunderstorm WarningOHXCoffee, Rutherford46 min
Jun 1, 2:05 AM CDTSevere Thunderstorm WarningOHXMarshall35 min
Jun 1, 2:07 AM CDTTornado WarningOHXMarshall33 min
Jun 1, 2:14 AM CDTSevere Thunderstorm WarningOHXLincoln61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.